Alert archive / Ohio / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 28, NWS Cleveland, OH

April 23, 2019Erie County, Ottawa County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Apr 23, 2019, 8:27 AM EDT for Erie County, Ottawa County, Ohio. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2019, 8:27 AM EDT (12:27 UTC)
Expired
Apr 23, 2019, 9:00 AM EDT
In force
33 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Erie County, OH, Ottawa County, OH

The radar

The Cleveland radar (KCLE), 76 km from the middle of the area, began a volume at 12:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 0.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

748 
WUUS51 KCLE 231227
SVRCLE
OHC043-123-231300-
/O.NEW.KCLE.SV.W.0028.190423T1227Z-190423T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
827 AM EDT Tue Apr 23 2019

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Ottawa County in northwestern Ohio...
  Erie County in north central Ohio...

* Until 900 AM EDT.

* At 827 AM EDT, a severe thunderstorm was located near Sandusky,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Sandusky, Port Clinton, Kelleys Island, Castalia, Marblehead,
  Sandusky South and Fairview Lanes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4154 8273 4148 8268 4151 8274 4147 8279
      4144 8276 4146 8271 4145 8266 4142 8262
      4138 8284 4146 8283 4150 8278 4149 8291
      4151 8292 4158 8283 4153 8282 4156 8273
      4159 8271 4161 8273 4162 8268
TIME...MOT...LOC 1227Z 252DEG 37KT 4149 8281 

HAIL...1.00IN
WIND...60MPH
 
$$

Jamison
1 follow-up statement
838 
WWUS51 KCLE 231251
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
851 AM EDT Tue Apr 23 2019

OHC043-123-231300-
/O.EXP.KCLE.SV.W.0028.000000T0000Z-190423T1300Z/
Ottawa OH-Erie OH-
851 AM EDT Tue Apr 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR OTTAWA AND ERIE COUNTIES WILL
EXPIRE AT 900 AM EDT...
        
The storm which prompted the warning has moved out of the area and 
over Lake Erie. Therefore, the warning will be allowed to expire.

LAT...LON 4154 8273 4148 8268 4151 8274 4147 8279
      4144 8276 4146 8271 4145 8266 4142 8262
      4138 8284 4146 8283 4150 8278 4149 8291
      4151 8292 4158 8283 4153 8282 4156 8273
      4159 8271 4161 8273 4162 8268
TIME...MOT...LOC 1250Z 252DEG 37KT 4155 8258 

$$

Jamison

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:49 AM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 23, 6:49 AM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Cleveland OH
649 AM EDT Tue Apr 23 2019

.SYNOPSIS...
Low pressure will track east across the Great Lakes today into
southern Quebec by tonight, forcing a cold front south across
the area. High pressure will build east across the region
tonight through Wednesday. Weak low pressure will track
northeast across the Ohio valley Thursday as a cold front
quickly drops southeast across the Great Lakes Thursday night
into Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Hi-res guidance continues to trend a bit drier with precip
activity this morning. A few isolated/scattered showers are
noted across the western half of the area this morning ahead of
the pre frontal trough. Opted for coverage wording this morning
with scattered showers/isolated thunder. Trended a bit lower
with pops through midday, with likely pops remaining confined
to the far east and southeast areas immediately ahead of the
cold front. No major changes to temperatures with this update.

Original discussion...
Focus of the near term forecast is precipitation potential
today, as surface low pressure tracks east across the central
Great Lakes. This will drag a surface cold front southeast
across the area this afternoon. A few showers are impacting
northwest Ohio this morning, as this remnant convection formed
ahead of a corridor of very weak elevated instability on the
nose of a low level jet max. This activity is not being modeled
very well by hi-res guidance, however expect a gradual weakening
trend to continue as the jet becomes more diffuse and outruns
the instability.

Attention turns to shower activity that is expected to develop across
southern lower Michigan/northern Indiana/northwest Ohio early
this morning. Hi-res models have been fairly consistent with
this development along a pre frontal trough as a potent mid
level jet max tracks east across the southern Great Lakes,
although latest HRRR runs are backing off a bit with the
coverage of this precip. The aforementioned corridor of weak
instability will track with this trough, which may lead to a few
rumbles of thunder across northern Ohio through the morning.
This pre frontal trough activity should exit east out of the
area around 18Z. Expecting some redevelopment of showers and
possible thunderstorms ahead of the main cold front after 18Z,
however instability is fairly marginal and the bulk of the hi-
res guidance doesn't develop more vigorous convection until the
front is south and east of the forecast area later this
afternoon. Highs today will reach the upper 60s to low 70s
across the area.

Aside from a secondary trough swinging across northwest PA and
for northeast OH around 00Z, the area should mainly be dry
heading into the overnight as high pressure and much drier air
quickly build east across the local area. Some lingering low
clouds are expected across the eastern half of the area through
the night, otherwise generally clearing skies will work eastward
across northern Ohio through the night. Wednesday will be a
very nice day with mostly sunny skies but a bit on the cooler
side with highs in the upper 50s to low 60s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
High pressure will be in control of the region Wednesday night but
it will slide east off the Middle Atlantic Coast by Thursday
morning. This will allow a warm front to lift to near the south
shore of Lake Erie. This boundary will be where a weak area of low
pressure should track and bring some isolated/scattered showers to
the region. The better chances look to be south but we will modify
as needed over the next couple days. The southern areas are also
where the thunderstorms will be possible but not overly excited
about this potential. High pressure makes a brief return late Friday
afternoon into Friday night.

Temperatures through the short term will be very close to seasonal
averages. However it will be slightly cooler on Friday with
northwest winds brining cooler air off of the lake. As winds
decrease and skies clear Friday evening we may end up needing to
watch for some patchy frost across portions of the area away from
the lake. Best chances of seeing frost will be near and east of a
line from Ashland to Ashtabula.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Fast moving storm systems will impact the region by Saturday
afternoon and again on Monday. Not all that much moisture to lift
but it does look like we should see scattered showers or a brief
period of steady light rain with each storm system.

Temperatures will be slightly below seasonal averages with highs
ranging from the mid 50s to mid 60s. It will be the warmest across
the south.

&&

.AVIATION /12Z Tuesday THROUGH Saturday/...
Low pressure over lower Michigan this morning will move east
today into southern Quebec by tonight, bringing a cold front
south across the area. Showers and possible TS will work east
across northern Ohio this morning, but will be fairly
scattered/isolated. Additional SHRA/TS possible at eastern
terminals this afternoon as the front moves through, although
most of the TS activity should be south and east of the
area. Some MVFR ceilings possible for a brief time behind the
cold front this afternoon at most of the terminals, followed by
clearing from the west late in the period. Southerly winds
ahead of the front this morning will gust 20 to 25 kts and
veering westerly behind the front this afternoon. Winds will
weaken and become northwest after 00Z.

OUTLOOK...Non-VFR possible Thursday night and Saturday.

&&

.MARINE...
Southwesterly winds will increase ahead of a cold front today with
waves building to 2 to 4 feet around Erie for a few hours this
afternoon into the early evening. The cold front will drift east of
the lake by the evening with high pressure building across the lake
through the overnight. The high will move east of the lake early
Thursday as a warm lifts to near the south shore of the lake
Thursday afternoon. Weak low pressure will ride along this front
with variable wind directions but they should remain under 12 knots.
As an upper level trough sweeps across the region it will bring a
cold front along with it with winds shifting to the northwest and
increasing to around 15 knots Thursday night into Friday. This time
period is when a small craft advisory may be needed from Willowick
to Ripley.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt
SHORT TERM...MM
LONG TERM...MM
AVIATION...Greenawalt
MARINE...MM
Hazardous weather outlook, Apr 23, 7:43 AM EDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
743 AM EDT Tue Apr 23 2019

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-241145-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
743 AM EDT Tue Apr 23 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Thunderstorms this morning may produce gusty winds to 35 mph and pea
size hail. As the storms move eastward to near the
Ohio/Pennsylvania border during peak heating a few of the thunderstorms
may approach severe levels. Gusty winds and small hail are the main
threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LEZ061-142>149-162>169-241145-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
743 AM EDT Tue Apr 23 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 23, 7:34 AM EDT, 53 minutes before
Special Weather Statement
National Weather Service Cleveland OH
734 AM EDT Tue Apr 23 2019

OHZ006>009-018-019-231245-
Seneca-Huron-Erie-Wood-Ottawa-Sandusky-
734 AM EDT Tue Apr 23 2019

...A LINE OF THUNDERSTORMS WILL AFFECT OTTAWA...HURON...
ERIE...SENECA...SANDUSKY AND SOUTHEASTERN WOOD COUNTIES...

At 732 AM EDT, radar indicated thunderstorms located along a line
extending from the Western Basin of Lake Erie to 6 miles southeast
of Oak Harbor to near North Baltimore. Movement was east at 35 mph.

Winds up to 30 mph and pea size hail are possible with these storms.

LAT...LON 4118 8382 4145 8314 4162 8312 4152 8289
      4172 8283 4172 8281 4159 8284 4153 8279
      4161 8268 4150 8271 4145 8304 4143 8301
      4149 8269 4138 8250 4142 8236 4107 8235
      4107 8244 4099 8244 4099 8342 4117 8342
TIME...MOT...LOC 1132Z 276DEG 32KT 4198 8299 4145 8306 4121 8365
Special weather statement, Apr 23, 7:39 AM EDT, 48 minutes before
Special Weather Statement
National Weather Service Cleveland OH
739 AM EDT Tue Apr 23 2019

OHZ021-029>032-038-047-231300-
Holmes-Summit-Richland-Stark-Ashland-Wayne-Knox-
739 AM EDT Tue Apr 23 2019

...A LINE OF THUNDERSTORMS WILL AFFECT SOUTHEASTERN
RICHLAND...ASHLAND...WESTERN STARK...SOUTHERN
SUMMIT...WAYNE...HOLMES AND NORTHEASTERN KNOX COUNTIES...

At 738 AM EDT, radar indicated thunderstorms located along a line
extending from Ashland to 6 miles west of Loudonville to 6 miles
north of Gambier. Movement was east at 40 mph.

Winds up to 30 mph and pea size hail are possible with these storms.

LAT...LON 4038 8248 4061 8242 4094 8239 4101 8139
      4081 8141 4065 8136 4066 8144 4063 8167
      4044 8167 4045 8218 4042 8219
TIME...MOT...LOC 1138Z 256DEG 34KT 4089 8233 4063 8235 4047 8239

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:34 AM EDTSpecial Weather StatementCLEErie, Huron, Ottawa, Sandusky, Seneca71 min
Apr 23, 7:39 AM EDTSpecial Weather StatementCLEAshland, Holmes, Knox, Wayne81 min
Apr 23, 8:35 AM EDTSpecial Marine WarningCLE55 min
Apr 23, 9:22 AM EDTSpecial Marine WarningCLE60 min
Apr 23, 9:38 AM EDTSpecial Weather StatementCLELorain52 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.